Jump to content
crunch53

crunch53: short-term lexapro withdrawal

Recommended Posts

crunch53

On November 5th, I had a horrible anxiety attack. I had never had any anxiety attack like that in my life. I was lying in bed, and felt a tingling sensation on my back. I looked at google for what it could be, and my anxiety got much, much worse. I was very scared and anxious that I might have something called fibromyalgia. It felt like my muscles were on fire, and I was experiencing constant pain all over my body. I was also experiencing fatigue, headaches, stomach pain, bowel pain, and a lot of other symptoms. My doctor examined me, and found nothing wrong with me, other than low Vitamin D levels. I had a CT scan without contrast, and everything turned up normal. She said my symptoms were probably all caused by myalgia. She prescribed me lexapro for anxiety.

 

Lexapro timeframe:

-10mg lexapro. 11/12/2019 - 11/18/2019. 1 week. Still felt lots of pain, still very anxious.

-20mg lexapro. 11/19/2019 - 11/28/2019. 1.5 week. Anxiety improves greatly, pain slowly subsides. Was having sexual side effects, so I decided I wanted to quit. Talked to primary doctor, and she said I should taper off slowly.

-15mg lexapro. 11/29/2019 - 12/1/2019. 3 days. Don't feel all that different.

-10mg lexapro. 12/2/2019 - 12/5/2019. 3 days. Still feeling fine. Sexual side effects aren't as bad.

-5mg lexapro. 12/6/2019 - 12/8/2019. 3 days. Feeling pretty awful. Start feeling down/depressed. General body pain. Sometimes felt confused about where I am, or dizzy. Start thinking that maybe I tapered too quickly, but I'm almost done, and I should just get it over with.

-0mg lexapro. 12/9/2019 - 12/10/2019. 2 days. Feel very awful. Very depressed/sad. For an hour or two, had suicidal thoughts. Realize this is way too much to handle, and want to taper slower.

-5mg lexapro. 12/11/2019 - 12/19/2019. 9 days. Feeling better. No longer sad/depressed.

-2.5mg lexapro. 12/20/2019 - 12/24/2019. 5 days. Felt crappy a few of the days. On the 24th, I felt very good. I felt almost like my normal self. I decided since I felt so good, I should stop taking lexapro. This day was my last dose.

 

This was over about 6 weeks.

 

That was almost a month ago, and I am still getting symptoms, which are: random muscle spasms, muscle pain, random spots on my feel like they are being stabbed, trouble concentrating/remembering, stress/fatigue, constipation, headaches, sometimes blurry vision, ears ringing, irritation, numb tongue, still muscles, and cold-like symptoms. Some days I feel okay, other days I feel absolutely terrible.

 

I had these symptoms, but they appear to be gone: sad/depressed, feeling of hoplessness, nausea, appetite loss, brain zaps, electrical sensations throughout body.

 

Also, 1 week ago, I moved to a new apartment. The move was very, very stressful, and even after a week, I still feel stressed about it.

 

I would think that since I was on lexapro for a short time, my symptoms wouldn't be that bad or last that long, but I don't know if there will be an end to this. My theory is that these symptoms are caused by either lexapro withdrawal, anxiety, or MS (which I'm terrified of).

 

I also started taking a vitamin D3, vitamin K2, and magnesium supplement.

Share this post


Link to post
Altostrata

Welcome, crunch.

 

You've done the experiments, and you've guessed you have withdrawal symptoms from going off Lexapro. This is unusual but not unheard of when someone has been taking an SSRI for only a short time.

 

Are your symptoms getting worse? If so, you might consider reinstatement of a very low dose of Lexapro, such as 1mg, to see if it helps. Often, this is all that's needed to settle your nervous system. You would taper off by tiny amounts later. Lexapro comes in a prescription liquid to enable taking low doses, see Tips for tapering off Lexapro (escitalopram

 

Also see What is withdrawal syndrome? 
 
About reinstating and stabilizing to reduce withdrawal symptoms 
 
The Windows and Waves Pattern of Stabilization

 

Or, if the symptoms seem to be lessening, you might want to wait them out. 

 

Many people fish oil and magnesium supplements helpful, see
https://survivingantidepressants.org/index.php?/topic/36-king-of-supplements-omega-3-fatty-acids-fish-oil/
https://survivingantidepressants.org/topic/15483-magnesium-natures-calcium-channel-blocker/

 

Try a little bit of one at a time to see how it affects you. You are getting some magnesium from Epsom salts baths, be careful not to overdo it -- you'd get loose stools with too much magnesium.

 

Please let us know how you're doing.

Share this post


Link to post
AussieDean

Hi Crunch,

 

I am sorry you are going through withdrawal after only such a short amount of time on the medication.

In regards to your comments about potentially having fibromyalgia or MS, and given that the doctor examined you and gave you the all clear, have you ever heard of something called the Mind Body Syndrome?
Basically it means that yes your pain is real, but instead of there being a physical injury or condition (eg fibromyalgia or MS), in response to your stress, anxiety, and depression, your brain is creating physical pain as a distraction/coping mechanism.

I have had a lot of mysterious chronic injuries in my past, and am currently dealing with one now, and am working on a mind body approach.

Have a read of the following websites and see what you think:

https://www.tmswiki.org/w/index.php?page=The_Tension_Myositis_Syndrome_Wiki

https://www.unlearnyourpain.com/

 

It may or may not apply to you, but it is something I wish I had discovered years ago as it has helped me cope with a lot of chronic pain in the last 6 months.

Share this post


Link to post
crunch53

Thank you for the welcome, Altostrata. I have been feeling a little better in the past couple of days, so perhaps I'll wait awhile. If my symptoms get worse in the next week, I might take your advice and try starting at 1mg and weening off of that.

Share this post


Link to post
Altostrata

Okay, please do try fish oil and magnesium and let us know how you're doing. '

 

@AussieDean, of course a mind-body connection is present in everyone and self-generated symptoms are always a possibility. However, having experience weird, unprecedented, unexpected traveling physical pains from withdrawal syndrome myself, and having seen thousands of reports of it on this Web site and elsewhere on the Web, I believe it's usually an authentic withdrawal symptom.

 

There was a time 10 or 15 years ago that withdrawal symptoms were explained away as psychosomatic. We generally give credence to our members' reports of symptoms, but we do encourage them to use mental tools to manage them.

Share this post


Link to post
crunch53

Thank you Aussie and Alto for the responses.

 

In the past week, I have felt slightly better, usually. I still experience muscle spasms, brain shocks, random muscle pain, nausea, loss of appetite, and difficulty remembering/concentrating. I am starting to think some of my symptoms may be affected my anxiety. I would say that my mood has overall improved, though.

Share this post


Link to post
AussieDean

Hi Crunch and Altostrata,

 

Crunch - That's great your overall mood has improved, and I hope since your last post it has continued to do so.

Altostrata - In Crunch's first post, Crunch's initial symptoms occurred before taking any form of ADs, hence my suggestion to the mind body connection.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy